Alert archive / Michigan / Beach Hazards Statements in 2017
Beach Hazards Statement 6, NWS Marquette, MI
NWS Marquette, MI issued this beach hazards statement at Aug 2, 2017, 4:47 AM EDT for Alger County, Marquette County, Michigan. It took effect at Aug 2, 2017, 8:00 AM EDT. It was in force for 12 hr.
The area
The counties it named.
The facts
- Issued
- Aug 2, 2017, 4:47 AM EDT (08:47 UTC)
- In effect from
- Aug 2, 2017, 8:00 AM EDT
- Expired
- Aug 2, 2017, 8:00 PM EDT
- In force
- 12 hr
- Issued by
- NWS Marquette, MI
Counties Alger County, MI, Marquette County, MI
The radar
The Marquette radar (KMQT), 37 km from the middle of the area, began a volume at 08:48 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Green Bay/Straub, WI (KGRB), launched 00:00Z, 8.8 hours before the alert went out and 245 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 976 J/kg
- Mixed-layer CIN
- -18 J/kg
- Mixed-layer LCL
- 1383 m above ground
- 0-6 km bulk shear
- 16 kt
- 0-1 km storm-relative helicity
- 79 m²/s²
- 0-3 km storm-relative helicity
- 112 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
634 WHUS43 KMQT 020847 CFWMQT COASTAL HAZARD MESSAGE NATIONAL WEATHER SERVICE MARQUETTE MI 447 AM EDT WED AUG 2 2017 MIZ005-006-030000- /O.NEW.KMQT.BH.S.0006.170802T1200Z-170803T0000Z/ MARQUETTE-ALGER- 447 AM EDT WED AUG 2 2017 ...BEACH HAZARDS STATEMENT IN EFFECT FROM 8 AM EDT THIS MORNING THROUGH THIS EVENING... THE NATIONAL WEATHER SERVICE IN MARQUETTE HAS ISSUED A BEACH HAZARDS STATEMENT FOR DANGEROUS SWIMMING CONDITIONS, WHICH IS IN EFFECT FROM 8 AM EDT THIS MORNING THROUGH THIS EVENING. * HIGH WAVE ACTION AND DANGEROUS SWIMMING CONDITIONS ARE EXPECTED ALONG THE SHORELINES OF LAKE SUPERIOR. * STRONG RIP CURRENTS: EXPECTED. * STRONG OUTLET CURRENTS: EXPECTED. LOCATIONS/IMPACTS FOR ALGER COUNTY: CURRENT RELATED FATALITIES AND RESCUES IN THE PAST HAVE OCCURRED DURING WAVE CONDITIONS SIMILAR TO TODAY NEAR THE AU TRAIN RIVER MOUTH AT AU TRAIN, THE EXPOSED REGIONS OF GRAND MARAIS HARBOR, AND THE PICTURED ROCKS NATIONAL LAKESHORE. FOR MARQUETTE COUNTY: CURRENT RELATED FATALITIES AND RESCUES IN THE PAST HAVE OCCURRED DURING WAVE CONDITIONS SIMILAR TO TODAY IN MIDDLE BAY NORTH OF PRESQUE ISLE AND AT LITTLE PRESQUE ISLE. PRECAUTIONARY/PREPAREDNESS ACTIONS... DANGEROUS POUNDING WAVES AND LIFE-THREATENING CURRENTS ARE EXPECTED AT THE BEACHES. PEOPLE VISITING THE BEACHES SHOULD STAY OUT OF THE WATER. PAY ATTENTION TO BEACH FLAGS AND SIGNS POSTED AT BEACH ACCESS POINTS AND LIFEGUARD STATIONS. DANGEROUS CURRENTS CAN SWEEP YOU OUT AWAY FROM SHORE. THEY OCCUR MOST OFTEN AT BREAKS OR LOW SPOTS IN SANDBARS, NEAR SHORELINE STRUCTURES, AND NEAR RIVER MOUTHS OR OTHER WATER OUTLETS. && $$ KEC
What forecasters said that day
The local office's own words before this beach hazards statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Marquette, MI wrote its last area forecast discussion before this beach hazards statement went out at Aug 2, 1:04 AM EDT, 3 hours 43 minutes earlier.
Area forecast discussion, Aug 2, 1:04 AM EDT, 3 hours 43 minutes before
Area Forecast Discussion National Weather Service Marquette MI 104 AM EDT Wed Aug 2 2017 .SHORT TERM...(This evening through Wednesday) Issued at 421 PM EDT TUE AUG 1 2017 Cold front is moving into western Upper Michigan so by tomorrow the warm and humid conditions of the last few days will be a distant memory. The approaching front, an axis of higher h85 dwpnts/mid level instability over the interior east and the Lk breezes off Superior and Michigan are providing ample focus for scattered clusters of thunderstorms across the area. So far we had one quarter sized hail report. Radar indicates that other issue is very heavy rain with over 2 inches estimated this aftn just west and north of Gladstone and a whopping 4 to 5 inches over far northeast Schoolcraft into western Luce county. Issued flash flood warning for that generally rural area in the eastern forecast area as there will be additional rain to come in the next few hours. Proabably will see more of the same into early this evening with scattered to numerous thunderstorms forming on the larger scale boundaries mentioned already and also where these boundaries meet up with outflow boundaries from ongoing storms. Sfc based CAPE on SPC mesoanalysis page is running 1500-2000 over the interior scntrl and east with up to 1000 j/kg farther west. Based on intensity of cells so far those values for instability makes sense. Similar to Mon, effective shear for storms to work with is less than 20 kts so looking at pulsy type environment. DCAPE up to 1000j/kg and sfc-delta theta e values over 25K point to potential for wet microbursts in stronger storms. Cold front and primary shortwave sweep through late evening and early overnight so expect most shra/tsra to fade away by that time. Upslope NE flow that develops behind the cold front late tonight into Wed morning should support some low clouds and isold shra/drizzle. Soundings indicate this will dissipate by late morning or early aftn. Cool temps will prevail though with only low-mid 60s near Lk Superior and low-mid 70s far scntrl. Stronger onshore flow and building waves could also result in a moderate swim risk scntrl Lk Superior along beaches of Marquette and Alger counties so have included a mention in the Hazardous Weather Outlook. .LONG TERM...(Wednesday night through Tuesday) Issued at 310 PM EDT TUE AUG 1 2017 Overall, we're looking at an unseasonably cool end to the work week as temperatures are expected to be around 10 to 15 degrees below normal, then seasonable temperatures will gradually return over the weekend and into the early parts of next week. As broad troughing lingers across the central and eastern CONUS through early parts of next week, we will return to an active pattern with periodic chances for showers and thunderstorms. Thursday through Friday, a longwave troughing digs south across the northern and central Plains a lee cyclone is progged to develop and lift northeast towards the Great Lakes region. The medium range models are in better agreement today with the track of this system up across southern and central Wisconsin and up into northern portions of Lower Michigan. Being on the cooler, wrap around side of the system, expect widespread rain showers to impact portions of Upper Michigan Thursday afternoon through a good portion of the day on Friday. As for what part of Upper Michigan will see this widespread rain, this will depend on the track of the system. Right now confidence is highest that eastern portions of the area will have the best chance, but cannot rule out central portions either at this time. Overall QPF amounts during this time may range from a half inch to over an inch in some locations. Saturday through Sunday, as the main longwave trough continues to lift northeast into Canada, numerous shortwaves are progged to dig across the region as we remain in north-northwesterly flow. This will foster additional chances for showers and perhaps a few isolated thunderstorms. Right now much of Saturday looks to remain dry, with only a slight chance for afternoon convection as a transient surface ridge moves across across the area. On Sunday, better chances will return as a shortwave traverses the Great Lakes region and a surface low tracks south of the area. Early next week will depend on how fast the surface low and its associated upper-level troughing vacate the region. The ECMWF/Canadian are much faster with this transition than the GFS, and would allow surface high pressure to move into the region sooner. Regardless of the timing differences, we should see a day of drier weather as high pressure impacts the region before another cold front moves towards the area, bringing back chances for showers and thunderstorms. && .AVIATION...(For the 06Z TAFS through 06Z Wednesday night) Issued at 104 AM EDT WED AUG 2 2017 Upslope northerly flow off Lake Superior should bring stratus and IFR/VLIFR conditions to KSAW before burning off by late morning and conditions by afternoon will go to VFR. VFR conditions expected through the period at KCMX. MVFR fog will occur at KIWD late tonight, otherwise will see VFR conditions. && .MARINE...(For the 4 PM Lake Superior forecast issuance) Issued at 310 PM EDT TUE AUG 1 2017 Late tonight into Wednesday, winds will become north-northeasterly at around 20 knots. Throughout the day on Wednesday, expect the winds to remain around 15 to 20 knots. Throughout the day on Thursday, winds will begin to ramp up to 20 to 30 knots as a system lifts northeast out of Wisconsin and into lower Michigan. As the low moves over lower Michigan and the pressure gradient will decrease across the west, winds will come down to around 15 knots by Thursday evening and early Friday morning. However, expect these strong winds to lingering across the eastern half of the lake through the day on Friday. Depending on the track of the system, a few locations may see a few gale force gusts; however, confidence of winds this strong is not high enough to include within the forecast. Saturday through the early parts of next week are expected to remain less than 15 knots. && .MQT WATCHES/WARNINGS/ADVISORIES... Upper Michigan... None. Lake Superior... None. Lake Michigan... None. && SHORT TERM...JLA LONG TERM...Ritzman AVIATION...07 MARINE...Ritzman
Hazardous weather outlook, Aug 1, 3:45 PM EDT, 13 hours 2 minutes before
Hazardous Weather Outlook National Weather Service Marquette MI 345 PM EDT Tue Aug 1 2017 MIZ001>007-009>014-084-085-021945- Keweenaw-Ontonagon-Northern Houghton-Baraga-Marquette-Alger-Luce- Gogebic-Iron-Dickinson-Menominee-Delta-Southern Schoolcraft- Southern Houghton-Northern Schoolcraft- 345 PM EDT Tue Aug 1 2017 /245 PM CDT Tue Aug 1 2017/ This Hazardous Weather Outlook is for portions of western Upper Michigan and central Upper Michigan. .DAY ONE...Tonight Thunderstorms are expected through the afternoon and into the overnight hours across the west this evening, and central and east through the evening and overnight hours. A few storms could be strong to severe with quarter size hail, strong winds, and heavy rain. Areas with poor drainage or that see training precipitation may see localized flooding concerns. A moderate swim risk continues for the Lake Michigan beaches of southern Schoolcraft county this evening. .DAYS TWO THROUGH SEVEN...Wednesday through Monday A moderate swim risk is expected for the beaches along the Alger and Marquette County shorelines of Lake Superior Wednesday into Wednesday evening. A moderate to high swim risk is expected for the beaches along the Alger and Marquette County shorelines of Lake Superior Friday. .SPOTTER INFORMATION STATEMENT... The need for weather spotter reports is not anticipated at this time. LSZ162-240>251-263>267-021945- Lake Superior west of a line from Saxon Harbor WI to Grand Portage MN beyond 5NM-Saxon Harbor WI to Black River MI- Black River to Ontonagon MI- Ontonagon to Upper Entrance of Portage Canal MI- Upper Entrance of Portage Canal to Eagle River MI- Eagle River to Manitou Island MI- Manitou Island to Point Isabelle MI- Point Isabelle to Lower Entrance of Portage Canal MI- Lower Entrance of Portage Canal To Huron Islands MI Including Keweenaw and Huron Bays-Huron Islands to Marquette MI- Marquette to Munising MI-Munising to Grand Marais MI- Grand Marais to Whitefish Point MI- Lake Superior from Saxon Harbor WI to Upper Entrance to Portage Canal MI 5NM off shore to the US/Canadian border including Isle Royale National Park- Lake Superior from Upper Entrance to Portage Canal to Manitou Island MI 5NM off shore to the US/Canadian Border- Lake Superior West of Line from Manitou Island to Marquette MI Beyond 5NM from shore- Lake Superior East of a line from Manitou Island to Marquette MI and West of a line from Grand Marais MI to the US/Canadian Border Beyond 5NM from shore- Lake Superior from Grand Marais MI to Whitefish Point MI 5NM off shore to the US/Canadian border- 345 PM EDT Tue Aug 1 2017 /245 PM CDT Tue Aug 1 2017/ This Hazardous Weather Outlook is for portions of Eastern Lake Superior...Central Lake Superior and Western Lake Superior. .DAY ONE...Tonight Thunderstorms are expected to push east across south central and eastern portions of the lake tonight. .DAYS TWO THROUGH SEVEN...Wednesday through Monday No hazardous weather is expected at this time. .SPOTTER INFORMATION STATEMENT... The need for weather spotter reports is not anticipated at this time. LMZ221-248-250-021945- Green Bay North of line from Cedar River MI to Rock Island Passage-Seul Choix Point to Point Detour MI- 5NM East of a line from Fairport MI to Rock Island Passage- 345 PM EDT Tue Aug 1 2017 This Hazardous Weather Outlook is for portions of Northern Lake Michigan. .DAY ONE...Tonight Ongoing thunderstorms will be capable of producing strong winds and hail this evening. Another round of showers and storms is possible later tonight when a cold front pushes through. .DAYS TWO THROUGH SEVEN...Wednesday through Monday No hazardous weather is expected at this time. .SPOTTER INFORMATION STATEMENT... The need for weather spotter reports is not anticipated at this time. Ritzman
The office that day
Everything else NWS Marquette, MI issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 1, 8:10 PM EDT | Special Weather Statement | MQT | Menominee | 35 min |
| Aug 2, 4:12 AM EDT | Small Craft Advisory | MQT | 20 hr |
Nearby
Beach Hazards Statements in Michigan, 2017Every beach hazards statement in 2017
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.